Alert archive / Ohio / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 256, NWS Cleveland, OH

August 19, 20114 counties in Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 19, 2011, 5:00 AM EDT for 4 counties in Ohio. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2011, 5:00 AM EDT (09:00 UTC)
Expired
Aug 19, 2011, 6:00 AM EDT
In force
60 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Ashtabula County, OH, Geauga County, OH, Portage County, OH, Trumbull County, OH

The radar

The Cleveland radar (KCLE), 84 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 6:00 AM EDTHAIL 1Windham, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 60 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 9.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2011-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2011-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
201 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1889 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

980 
WUUS51 KCLE 190900
SVRCLE
OHC007-055-133-155-191000-
/O.NEW.KCLE.SV.W.0256.110819T0900Z-110819T1000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
500 AM EDT FRI AUG 19 2011

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ASHTABULA COUNTY IN NORTHEAST OHIO
  SOUTHEASTERN GEAUGA COUNTY IN NORTHEAST OHIO
  NORTHERN PORTAGE COUNTY IN NORTHEAST OHIO
  TRUMBULL COUNTY IN NORTHEAST OHIO

* UNTIL 600 AM EDT

* AT 454 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE 
  GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. VERY 
  HEAVY RAIN IS ALSO LIKELY WITH THE THUNDERSTORMS. THESE            
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM JEFFERSON          
  TO MANTUA...AND MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WARREN...
  ORWELL...
  GARRETTSVILLE...
  WEST FARMINGTON...
  NORTH BLOOMFIELD...
  ANDOVER...
  BRISTOLVILLE...
  KINSMAN...
  CORTLAND...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF LARGE DAMAGING HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY!

&&

PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4174 8052 4115 8053 4118 8138 4143 8138
      4176 8081
TIME...MOT...LOC 0858Z 271DEG 9KT 4168 8072 4135 8121

$$

LOMBARDY
1 follow-up statement
116 
WWUS51 KCLE 190923
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
523 AM EDT FRI AUG 19 2011

OHC007-055-133-155-191000-
/O.CON.KCLE.SV.W.0256.000000T0000Z-110819T1000Z/
PORTAGE OH-TRUMBULL OH-GEAUGA OH-ASHTABULA OH-
523 AM EDT FRI AUG 19 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM EDT
FOR SOUTHERN ASHTABULA...SOUTHEASTERN GEAUGA...TRUMBULL AND NORTHERN
PORTAGE COUNTIES...

AT 514 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE GOLF
BALL SIZE HAIL. THIS STORM WAS LOCATED NEAR GARRETTSVILLE...OR 12
MILES NORTHEAST OF RAVENNA...MOVING EAST AT 10 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
WINDHAM...SOUTH CANAL...WEST FARMINGTON...NEWTON FALLS...
CHAMPION...WARREN AND BRISTOLVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. THIS IS A
DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND 
STAY AWAY FROM WINDOWS!

&&

LAT...LON 4174 8052 4115 8053 4118 8138 4143 8138
      4176 8081
TIME...MOT...LOC 0922Z 273DEG 9KT 4129 8106

$$

GARNET

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:19 AM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 19, 3:19 AM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
319 AM EDT FRI AUG 19 2011

.SYNOPSIS...
WEAK HIGH PRESSURE WILL BUILD OVER THE REGION TODAY. A WEAK COLD
FRONT WILL APPROACH THE AREA SATURDAY NIGHT INTO SUNDAY.

&&

.NEAR TERM /THROUGH TODAY/...
A WEAK SURFACE FRONT IS MOVING THROUGH THE FORECAST AREA THIS
MORNING. THIS BOUNDARY PRODUCED SOME SHOWERS AND THUNDERSTORMS
YESTERDAY EVENING AND EARLY THIS MORNING. THE MODELS SHOW THIS
BOUNDARY MOVING OVER THE EASTERN SECTIONS OF THE FORECAST AREA AND
DISSIPATING THIS AFTERNOON. THE AIR MASS OVER MUCH OF THE AREA IS
STILL UNSTABLE. THE LOWER DEWPOINTS AND DRIER AIR IN MICHIGAN WILL
SLOWLY PRESS INTO THE AREA BUT THE EASTERN SECTIONS OF THE AREA
WILL REMAIN UNSTABLE THIS MORNING AND EARLY THIS AFTERNOON. I WILL
KEEP A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE EAST
TODAY. TEMPERATURES WILL REMAIN NEAR GUIDANCE.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
WEAK HIGH PRESSURE SHOULD BUILD OVER THE FORECAST AREA TONIGHT AND
SATURDAY KEEPING MOST OF THE FORECAST AREA DRY. THE EXCEPTION MAY
BE NORTHWEST OHIO AS THE MODELS SHOW ISOLATED STORMS LATE SATURDAY
AS THE NEXT FRONT APPROACHES THE AREA. BOTH GFS AND NAM FAIRLY
CONSISTENT WITH THE WEAK FRONT THAT WILL MOVE ACROSS THE AREA SAT
NIGHT AND SUNDAY. THE MODEL RH FIELDS ARE NOT OVERLY IMPRESSIVE
WITH THE FRONT AND WITH A NW FLOW THE PCPN MAY BE OF A MORE
SCATTERED VARIETY. A WILL KEEP CHANCE POPS ALL AREAS SATURDAY
NIGHT AND SUNDAY. 850 MB TEMPS LESS THAN 10C ON MONDAY. WITH A NW
FLOW SOME LAKE EFFECT SHOWERS ARE POSSIBLE. I WILL KEEP SCATTERED
RAIN SHOWERS IN THE EASTERN AREAS ON MONDAY.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
HIGH PRESSURE WILL MOVE OFF TO THE EAST BRINGING A RETURN SOUTH TO
SOUTHWEST FLOW BACK TO THE FORECAST AREA FOR MID WEEK. TEMPERATURES
STILL TRENDING TOWARD WARMER THAN FORECAST SO WILL ONCE AGAIN BUMP
THEM UP A FEW DEGREES DUE TO THE WARM AIR ADVECTION EXPECTED.

MOISTURE RETURNS TO THE AREA ON WEDNESDAY INTO THURSDAY AHEAD OF A
COLD FRONT. INSTABILITY IN THE WARM SECTOR WILL LIKELY CONTRIBUTE TO
THE DEVELOPMENT OF MORE SHOWERS AND THUNDERSTORMS OVER THE REGION.
WILL CONTINUE THE THREAT FOR SHOWERS AND THUNDERSTORMS WEDNESDAY
NIGHT INTO THURSDAY. COLD FRONTAL PASSAGE TAKES PLACE THURSDAY
EVENING AND IF TIMING HOLDS TRUE...THERE IS A POSSIBILITY FOR
ANOTHER ROUND OF SEVERE THUNDERSTORMS ACROSS THE AREA.  AS
ALWAYS...WILL HAVE TO MONITOR EACH MODEL RUN OVER THE NEXT SEVERAL
DAYS.

&&

.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
ISOLATED TO SCATTERED CONVECTION CONTINUES TO DEVELOP OVER THE
EASTERN HALF OF THE FORECAST AREA THIS MORNING. EXPECTING DIFFUSE
COLD FRONT TO BASICALLY WASH OUT OVER THE FORECAST AREA. THIS WILL
KEEP SOME MOISTURE LADEN AIR OVER THE EASTERN HALF OF THE FORECAST
AREA INTO THE AFTERNOON. THIS COULD ALLOW FOR SOME MORE ISOLATED
CONVECTION TO FIRE BEFORE DRIER AIR TO THE NORTHWEST FINALLY
PUSHES INTO THE REGION. SO WILL MENTION CB IN THE EAST AGAIN
TODAY. OTHERWISE...SOME MVFR FOG IS POSSIBLE WHERE SHOWERS
OCCURRED LAST EVENING AND THIS MORNING. FOG SHOULD BURN OFF THIS
MORNING.

OUTLOOK...POSSIBLE NON VFR SATURDAY NIGHT THROUGH SUNDAY NIGHT IN
SCATTERED SHOWERS AND THUNDERSTORMS.

&&

.MARINE...
WEEKEND IS SHAPING UP TO BE FAIRLY NICE ON THE LAKE. FAIRLY LIGHT
WINDS WILL KEEP WAVES WELL UNDER SMALL CRAFT ADVISORY CRITERIA
THROUGH SUNDAY. WINDS DO INCREASE A BIT SUNDAY NIGHT AND THIS MAY
TRIGGER SMALL CRAFT ADVISORY WAVES UP NEAR ERIE DURING THE NIGHT BUT
WILL BE SHORT LIVED.  OTHERWISE...QUIET CONDITIONS RETURN ON THE
LAKE THROUGH TUESDAY.
&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...GARNET
NEAR TERM...GARNET
SHORT TERM...GARNET
LONG TERM...LOMBARDY
AVIATION...LOMBARDY
MARINE...LOMBARDY
Hazardous weather outlook, Aug 19, 3:31 AM EDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
331 AM EDT FRI AUG 19 2011

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-200745-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
331 AM EDT FRI AUG 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GARNET

In the hours before

Special weather statement, Aug 19, 2:48 AM EDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
248 AM EDT FRI AUG 19 2011

OHZ014-PAZ002-003-190745-
ASHTABULA INLAND-CRAWFORD-SOUTHERN ERIE-
248 AM EDT FRI AUG 19 2011

...SPECIAL WEATHER STATEMENT FOR EASTERN ASHTABULA...NORTHERN
CRAWFORD AND SOUTHERN ERIE COUNTIES UNTIL 345 AM EDT...

AT 242 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LINESVILLE...OR 16 MILES EAST OF
JEFFERSON...MOVING EAST AT 15 MPH.

SMALL HAIL IS POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  7 MILES NORTH OF MEADVILLE BY 335 AM EDT.
  CAMBRIDGE SPRINGS AND 8 MILES SOUTH OF EDINBORO BY 345 AM EDT.

LOMBARDY
Local storm report, Aug 19, 4:16 AM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
416 AM EDT FRI AUG 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     HAIL             NORTHFIELD              41.34N 81.53W
08/19/2011  M1.00 INCH       SUMMIT             OH   PUBLIC

0407 AM     HAIL             TWINSBURG               41.32N 81.45W
08/19/2011  M0.75 INCH       SUMMIT             OH   PUBLIC

0407 AM     HAIL             AURORA                  41.31N 81.34W
08/19/2011  M1.00 INCH       PORTAGE            OH   PUBLIC

0400 AM     HAIL             MACEDONIA               41.31N 81.50W
08/19/2011  M1.00 INCH       SUMMIT             OH   PUBLIC

&&

LOMBARDY
Local storm report, Aug 19, 4:54 AM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
454 AM EDT FRI AUG 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 AM     HAIL             MANTUA                  41.28N 81.22W
08/19/2011  M1.00 INCH       PORTAGE            OH   TRAINED SPOTTER

0437 AM     HAIL             MIDDLEFIELD             41.46N 81.08W
08/19/2011  M0.88 INCH       GEAUGA             OH   PUBLIC

0435 AM     HAIL             2 S CHESTERLAND         41.50N 81.34W
08/19/2011  M1.00 INCH       GEAUGA             OH   PUBLIC

&&

LOMBARDY
Local storm report, Aug 19, 4:58 AM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
458 AM EDT FRI AUG 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 AM     HAIL             MANTUA                  41.28N 81.22W
08/19/2011  E1.75 INCH       PORTAGE            OH   TRAINED SPOTTER

&&

GARNET

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 8:06 PM EDTSpecial Marine WarningCLE114 min
Aug 18, 8:53 PM EDTSevere Thunderstorm WarningCLECuyahoga, Geauga67 min
Aug 18, 9:10 PM EDTSevere Thunderstorm WarningCLEAshtabula, Geauga, Lake65 min
Aug 19, 3:58 AM EDTSevere Thunderstorm WarningCLEGeauga, Portage, Summit62 min
Aug 19, 4:43 AM EDTFlash Flood WarningCLEGeauga107 min
Aug 19, 5:57 AM EDTSevere Thunderstorm WarningCLEMahoning, Portage, Trumbull63 min
Aug 19, 2:30 PM EDTFlash Flood WarningCLEKnox87 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.